North Carolina, 2007

Flash Flood and Hail in North Carolina, July 17 to 18, 2007

July 17 to 18, 2007 · NWS RAH · 19 events in 6 counties and zones

Scattered thunderstorms initially developed during strong heating and then additional storms developed along numerous outflow boundaries. Thunderstorms persisted well into the evening as weak vorticity lobes |moved across the area from the southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered thunderstorms initially developed during strong heating and then additional storms developed along numerous outflow boundaries. Thunderstorms persisted well into the evening as weak vorticity lobes |moved across the area from the southwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 17, 1:04 PM EST, 18 minutes earlier.

Area forecast discussion, Jul 17, 1:04 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
204 PM EDT TUE JUL 17 2007

.SYNOPSIS...
BERMUDA HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL CONTINUE TO
KEEP WARM AND HUMID CONDITIONS WITH SCATTERED AFTERNOON SHOWERS
AND THUNDERSTORMS OVER THE REGION UNTIL THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC ANALYSIS THIS AFTERNOON SHOWS A BOUNDARY IN THE FORM OF A
MOISTURE DISCONTINUITY STRETCHING FROM NORTHERN VA NORTHWEST THROUGH
WV/OH. AHEAD OF THE BOUNDARY DEWPOINTS WERE IN THE MID/UPPER 60S AND
BEHIND THE BOUNDARY DEWPOINTS WERE IN THE 50S. A WEAK PRESSURE
TROUGH STRETCHED FROM EASTERN PA SOUTH THROUGH CENTRAL/EASTERN
VA/NC. A SHEAR AXIS ASSOC/W A WEAK H5 LOW OVER THE LA/MS AREA
EXTENDS NORTHEAST INTO TN. A BROAD H5 TROF WAS LOCATED OVER THE
GREAT LAKES AND NORTHEAST.

A MODIFIED 12Z GSO SOUNDING THIS MORNING SHOWS A MORE FAVORABLE
THERMODYNAMIC ENVIRONMENT FOR CONVECTION THIS AFTERNOON WHEN
COMPARED TO YESTERDAY. 850-500 MB LAPSE RATES ARE STEEPER (JUST OVER
6C/KM...PRIMARILY IN NORTHERN PORTIONS OF THE AREA) FZL AND WBZ
LEVELS ARE A BIT LOWER AND PWAT VALUES ARE HIGHER. SOUNDINGS THIS
AFTERNOON SHOW AROUND 3000 J/KG OF SFC BASED CAPE WITH TEMPS IN
THE LOWER 90S AND DEWPOINTS IN THE UPPER 60S TO ABOUT 70F. THE WIND
SHIFT ALONG THE NC/VA BORDER EARLIER THIS MORNING IS NO LONGER
APPARENT IN SURFACE OBSERVATIONS...AND MSAS STREAMLINES SHOW SFC
CONVERGENCE OVER THE MOUNTAINS AND A PORTION OF THE COASTAL PLAIN.
ALOFT...IT IS DIFFICULT TO DETERMINE WHAT KIND OF UPPER LEVEL
SUPPORT WILL CROSS THE AREA THIS AFTERNOON. THERE ARE HINTS FROM
THE NAM12 OF ENERGY ASSOC/W EITHER THE SHEAR AXIS WEST/SW OF THE
MOUNTAINS OR WEAK SHORTWAVES ALONG THE BASE OF THE BROAD TROF
AFFECTING CENTRAL NC. WILL KEEP CURRENT 40% POPS AS IS FOR THIS
AFTERNOON...EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS AFTER
18Z GIVEN THE AMOUNT OF INSTABILITY THAT WILL BE AVAILABLE AND THE
POTENTIAL FOR WEAK UPPER LEVEL DISTURBANCES ENHANCING CONVECTIVE
COVERAGE. THERE WILL BE A POTENTIAL FOR ISOLATED SEVERE STORMS
TODAY...WITH A PRIMARY THREAT OF DOWNBURSTS WITH DAMAGING WINDS.

OVERNIGHT TONIGHT...THE 12Z NAM12 BRINGS SEVERAL VORT MAXES ACROSS
THE AREA...AND THE 00Z SPC WRF SIMULATED REFLECTIVITY PRODUCT SEEMS
TO LIKE KEEPING CONVECTION GOING DURING THE OVERNIGHT HOURS ACROSS
CENTRAL NC. FCST SOUNDINGS SHOW AMPLE INSTABILITY OVERNIGHT TO
SUPPORT CONVECTION...THEREFORE WILL INCREASE POPS INTO THE CHANCE
RANGE TONIGHT. LOW TEMPS IN THE MID 70S. -VINCENT

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
BROAD TROUGHING ALOFT CONTINUES OVER THE GREAT LAKES AND NORTHEAST
STATES ON WED/THU...WITH THE TROUGH BEGINNING TO AMPLIFY OVER THE
GREAT LAKES BY LATE THU. THE RIDGE ALOFT OFF THE SE COAST ADVECTS
WEST OVER FL AND THE GULF OF MEXICO WED...WEAKENING BY FRI AS THE
UPPER LEVEL TROUGH OVER THE EAST FURTHER AMPLIFIES. AS FAR AS
SENSIBLE WEATHER IS CONCERNED... WED AND THU LOOK SIMILAR TO TODAY
WITH WARM/MUGGY CONDS AND SCATTERED AFTERNOON SHOWERS/STORMS THAT
MAY LINGER PAST SUNSET UNTIL 06Z. GFS/NAM BUFR FCST SOUNDINGS FOR
WED/THU SHOW JUST AS MUCH OR EVEN MORE INSTABILITY THAN WHAT IS
CURRENTLY OUT THERE TODAY...WITH HIGH TEMPS IN THE 90S AND DEWPOINTS
IN THE UPPER 60S TO LOWER 70S. THU APPEARS THE WARMEST DAY DURING
THE SHORT TERM PERIOD...WITH THE LATEST 12Z MAV/MET GUIDANCE BOTH
INDICATING HIGH TEMPS IN THE 93-97F RANGE. ON FRI...THE GFS SHOWS A
VERY UNCHARACTERISTICALLY DEEP TROF FOR JULY AMPLIFYING INTO THE
MID-ATLANTIC...DRIVING A SFC FRONT THROUGH CENTRAL NC DURING EARLY
AFTERNOON. IF THIS FEATURE VERIFIES...IT WOULD LEAD TO AN ENHANCED
CHANCE FOR WIDESPREAD PRECIP ON FRI...AND A CHANCE FOR ORGANIZED
SEVERE WEATHER AS WELL. HIGH TEMPS TRICKY FOR FRIDAY THIS FAR OUT
WITH THE TIMING/PROSPECT OF A FRONTAL PASSAGE AND WIDESPREAD PRECIP
ACROSS THE AREA. AT THIS TIME WILL CONTINUE TO SHOW HIGH TEMPS IN
THE LOWER 90S. -VINCENT

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
TROUGH EXPECTED TO MOVE THROUGH CENTRAL NORTH CAROLINA FRIDAY NIGHT
WITH THE ATMOSPHERE DRYING BEHIND THE TROUGH. BEYOND THAT THE
DURATION OF ANY RAIN FREE PERIOD IS IN DOUBT. FORECAST MODELS ARE
SCATTERED IN THEIR SOLUTIONS KEEPING CONFIDENCE LOW. AT THIS TIME
WILL FOLLOW THE ECMWF MODEL WITH A DIGGING BAGGY 500 MB TROUGH
THAT IS SLIGHTLY PROGRESSIVE. THIS SHOULD PUT TEMPERATURES A BIT
BELOW NORMAL FOR MOST OF THE PERIOD. ANY WIDESPREAD CONVECTION IS
PROBABLY DEPENDENT ON THE COASTAL TROUGH DRIFTING INLAND... WHICH
SOME MODELS ALLOW DUE TO A STRONG RETROGRADING CLOSED UPPER LOW.
ALTHOUGH THIS SOLUTION IS NOT TOTALLY REJECTED...A MOSTLY DRY
FORECAST SEEMS MORE PLAUSIBLE AT THIS TIME.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
BROKEN CEILINGS AROUND 5000 FEET WILL SPREAD NORTH OVER ALL THE
FORECAST AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING AT
THIS TIME AND MOVING NORTHEAST. CONVECTION AGAIN EXPECTED TO
DECREASE SHORTLY AFTER SUNSET...BECOMING ISOLATED BEFORE ENDING NEAR
MIDNIGHT. FOG FORECAST IN ROCKY MOUNT... BUT VISIBILITIES WILL FALL
TO IFR BEFORE DAWN IN LOCATIONS RECEIVING WETTING RAIN THIS
AFTERNOON.

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH
FRIDAY. MVFR CONDITIONS IN FOG EACH MORNING WITH POCKETS OF IFR/LIFR
CONDITIONS. BEYOND FRIDAY CONFIDENCE IS LOW. AT THIS TIME FORECAST
IS DRY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...RLH
AVIATION...RLH
Hazardous weather outlook, Jul 17, 3:36 AM EST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
436 AM EDT TUE JUL 17 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-180845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
436 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE AFTERNOON AN EVENING. A FEW STORMS MAY APPROACH OR BECOME SEVERE...
WITH THE POTENTIAL OF PRODUCING DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE THREAT
OF SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOONS AND
EVENINGS WILL CONTINUE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO STAY TUNED TO POSSIBLE WARNINGS AND
RELAY SEVERE WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE.

RA

In the hours before

Special weather statement, Jul 17, 12:25 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
125 PM EDT TUE JUL 17 2007

NCZ042-073>078-083>086-088-089-171845-
ANSON-CUMBERLAND-HARNETT-HOKE-JOHNSTON-LEE-MONTGOMERY-MOORE-RICHMOND-
SAMPSON-SCOTLAND-STANLY-WAYNE-
125 PM EDT TUE JUL 17 2007

...SCATTERED STRONG THUNDERSTORMS DEVELOPING OVER THE SANDHILLS AND
SOUTHERN COASTAL PLAIN...

NATIONAL WEATHER SERVICE RADAR AT 125 PM INDICATED SCATTERED
THUNDERSTORMS DEVELOPING ACROSS STANLY... NORTHEAST ANSON...
NORTHERN RICHMOND... SOUTHERN MONTGOMERY... AND NORTHERN SAMPSON
COUNTIES. THESE STORMS WERE EXPECTED TO STRENGTHEN AND PRODUCE
FREQUENT LIGHTNING... GUSTY WINDS TO 40 MPH... AND HEAVY RAINFALL
THROUGH 230 PM... AS THEY MOVE TO THE NORTHEAST AT 30 MPH.

AREAS EXTENDING FROM NEAR NORWOOD TO COVINGTON... PEKIN...
ELLERBE... SOUTHERN PINES... AND NEWTON GROVE WILL BE AFFECTED BY
THESE SCATTERED STRONG THUNDERSTORMS BETWEEN 120 PM AND 230 PM.

TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE QUICKLY AWAY
FROM AREAS OF WATER AND FROM OPEN FIELDS.

BADGETT
Special weather statement, Jul 17, 12:48 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
148 PM EDT TUE JUL 17 2007

NCZ007>010-025-026-041-171845-
DURHAM-FRANKLIN-GRANVILLE-PERSON-VANCE-WAKE-WARREN-
148 PM EDT TUE JUL 17 2007

...SCATTERED STRONG THUNDERSTORMS DEVELOPING OVER KERR LAKE TO LAKE
GASTON...

AT 148 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS DEVELOPING OVER NORTHERN GRANVILLE... NORTHERN
VANCE... AND WARREN COUNTIES. THE STRONGEST STORMS WERE LOCATED 5
MILES NORTHWEST OF STOVALL... 3 MILES NORTH OF KERR LAKE... AND 5
MILES SOUTHWEST OF LAKE GASTON... MOVING NORTHEAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL EXTEND ACROSS THE NORTHERN END OF KERR
LAKE... NEAR THE BORDER AREA WITH VIRGINIA... THROUGH 230 PM... AND
OVER THE NORTHWEST SIDE OF LAKE GASTON... IN WARREN COUNTY THROUGH
230 PM.

BOATERS SHOULD SEEK SAFE HARBOR NOW. GUSTY WINDS OF 40 TO 50
MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE STORMS.

BADGETT
Special weather statement, Jul 17, 1:19 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
219 PM EDT TUE JUL 17 2007

NCZ011-171915-
HALIFAX-
219 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEASTERN HALIFAX COUNTY
THROUGH 300 PM EDT...

AT 219 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
SOUTHWEST OF HOBGOOD...OR ABOUT 7 MILES NORTHEAST OF TARBORO...MOVING
NORTHEAST AT 10 MPH.

THE STRONG THUNDERSTORMS WILL IMPACT HOBGOOD...ROSENEATH AND
PALMYRA.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

BLAES

The radar

The Raleigh/Durham radar (KRAX), 90 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

12 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Edgecombe

When
July 17, 1:22 PM EST
Where
Edgecombe County, Leggett
Measured
0.88 in hail
Reported by
Public
Coordinates
35.980, -77.570

Hail, Edgecombe

When
July 17, 1:35 PM EST
Where
Edgecombe County, 5 mi NNW of Tarboro
Measured
1 in hail
Reported by
Public
Coordinates
35.967, -77.564

Quarter size hail was reported at Coker-Wemberly School on Route 97.

Hail, Edgecombe

When
July 17, 1:50 PM EST
Where
Edgecombe County, 5 mi NNW of Tarboro
Measured
1 in hail
Reported by
Public
Coordinates
35.967, -77.564

Quarter size hail was reported at Coker-Wemberly School on Route 97. This report was observed with the second thunderstorm that moved over the area.

Hail, Edgecombe

When
July 17, 1:55 PM EST
Where
Edgecombe County, 3.56 mi NE of Leggett
Measured
0.75 in hail
Reported by
Public
Coordinates
36.016, -77.525

Penny size hail caused damage to tobacco crops near Lawrence.

Thunderstorm Wind, Franklin

When
July 17, 3:45 PM EST
Where
Franklin County, Youngsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.030, -78.480

Several trees were reported blown down in the area.

Hail, Wayne

When
July 17, 4:10 PM EST
Where
Wayne County, 5.13 mi SSW of Seven Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
35.161, -77.885

Hail, Sampson

When
July 17, 6:50 PM EST
Where
Sampson County, 5 mi N of Turkey
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.052, -78.200

Nickel size hail was reported on Interstate 40.

Hail, Wake

When
July 17, 7:10 PM EST
Where
Wake County, 1.82 mi ENE of Raleigh
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.810, -78.640

Nickel size hail was reported near the intersection of Blue Ridge and Lake Boone Road.

Hail, Wake

When
July 17, 7:10 PM EST
Where
Wake County, 2 mi SW of Raleigh
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.780, -78.695

Quarter size hail was reported on the campus of North Carolina State University.

Hail, Wake

When
July 17, 7:10 PM EST
Where
Wake County, 3 mi SW of Raleigh
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.769, -78.708

Penny size hail was reported in west Raleigh near North Carolina State University.

Hail, Wake

When
July 17, 7:10 PM EST
Where
Wake County, 3 mi WSW of Raleigh
Measured
1 in hail
Reported by
Public
Coordinates
35.783, -78.719

Quarter size hail was reported at Wolf Village near the North Carolina State University Campus.

Thunderstorm Wind, Wake

When
July 17, 7:10 PM EST
Where
Wake County, 1.82 mi ENE of Raleigh
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.810, -78.640

One large tree was blown down on Western Boulevard near South Saunders Street.

Hail, Wake

When
July 17, 7:14 PM EST
Where
Wake County, 2 mi W of Raleigh
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
35.800, -78.706

Quarter size hail was reported at the National Weather Service office.

Thunderstorm Wind, Wake

When
July 17, 7:14 PM EST
Where
Wake County, 0.89 mi W of Raleigh
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.800, -78.686

Trees and power lines were reported blown down on Morgan Street near Tryon Hill Drive. The tree crashed upon a house. There were no injuries reported.

Thunderstorm Wind, Wake

When
July 17, 7:14 PM EST
Where
Wake County, 1 mi W of Raleigh
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.800, -78.688

A trained spotter measured a 60 mph wind gust.

Thunderstorm Wind, Wake

When
July 17, 7:15 PM EST
Where
Wake County, 3 mi S of Raleigh
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.757, -78.670

One tree was blown down in south Raleigh.

Hail, Chatham

When
July 17, 7:35 PM EST
Where
Chatham County, 0.89 mi SW of Harpers Xrds
Measured
0.75 in hail
Reported by
Public
Coordinates
35.561, -79.481

Thunderstorm Wind, Wayne

When
July 17, 8:40 PM EST
Where
Wayne County, 3.07 mi NW of Mt Olive
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.231, -78.108

Two trees were blown down on Country Club Road just west of Highway 117. A power utility pole was also reported blown down.

Flash Flood, Wake

When
July 17, 11:59 PM EST to July 18, 12:59 AM EST
Where
Wake County, Cary
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.780, -78.800

TenTen Road between Kildaire Farm Road and Holly Springs Road was closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34377, 34378, 34379, 34380, 34406, 34381, 34382, 34383, 34384, 34385, 34386, 34407, 34404, 34408, 34411, 34409, 34405, 34410, 34376.